Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

How do I deal with the anxiety?

Although it has been a month without opiates, I am still extremely anxious. Could someone give some advice on how to cope with this? It was so bad yesterday I was breathing in a paper bag just to feel normal and help the tingling in my fingers. Also I am having bad headaches and am not supposed to take aspirin, tylenol or ibuprofin, what can I take that will help besides narcotics?
127 Responses
Avatar universal
I am glad you posted this question.  I came on to say basically the same thing.  I am so scared.  I have been here off and on for over a year.  I am about 21 days off the opiates, but, the anxiety is so bad that I drank alcohol all weekend and now the anxiety is even worse.  Of course!  I don't want to go back on the opiates, but, I am so scared I can't function.  My job is so important to me and it is all about helping people, so I can't tell anyone what I am doing.  I realize now that I have had an severe anxiety disorder since I was a small child.  Withdrawn, social phobia.  The opiates I started taking 8 years ago when I was 40 for back pain.  Oh my God, I was a new and different person.  But, now I want to be me, but, not with the anxiety.  My family doc gave me ativan, but, I took more than I was supposed too, so now I can't refill it until next month.  It helped so much, but, he only perscribed 2 a day and I need at least 4 for right now.  I know I need something for this anxiety, but, don't want to be addicted anymore.  I hope some of you will respond to our anxiety and just give us some feedback and support.  I know I have to do this.  I have heart palpitations right now, slept none last night, and severe snxiety. It is so scary. Help!    Love to all who share and help on this forum.  Please doc, respond to our question and is there anything we can do besides ride it out!
Sugarbeens
Avatar universal
I know exactly what you both are referring to.  Whenever I have gone into withdrawal from pills.  (My drug of choice is "fioricet" a pain med for migraines which contains a barbituate). Very dangerous stuff.

I have had such severe anxiety that I couldn't eat or sleep for days. I have found trazadone helpful for the insominia. I was given that a few years ago when I experienced extreme anxiety and it helped with the sleep and gradually the daytime anxiety went away.

This time around (I have been off the pills since just before Thanksgiving) the doc put me on neurontin, it is non-addicting and helps with the anxiety, insomnia and even helps somewhat with the cravings.

I take it 3 times a day and I have found it to be helpful.  The worst time for me is the morning I wake up terrified and then once I get up and get moving I start to feel better. I do still have cravings not as bad as they used to be and they are mainly in the morning when I first get up.

You may want to ask your doc about these medications. Sugarbeens - I would be careful with the ativan because it can be very addicting.

There are other options out there.
Avatar universal
Hi there,
I have been looking into anxiety for a friend of mine.  We just discovered that she suffers from Social Anxiety.  Anyways, the medication Paxil..is supposed to help with this problem.  Go to www.paxil.com for more info.  My other friend went on this for 6 months and she came out a brand new confident self.  Anyways, it is worth looking into.  Keep smiling
CAtherine
Avatar universal
Lady,

1) When you are closer to 60 days (I am at 63) the anxiety will be less and less frequent

2) You may want to tell you doc that the Ativan is not lasting long enough. Ask to be switched to Klonopin, its longer lasting.

3) Think positive - force yourself to list the positive things in you life.

4) Excercise - this will help you sleep more than anything else!

Good luck..

Rex
Avatar universal
How was San Diego - how do you ankle hold up with all that driving?

Rex
Avatar universal
Thanks everyone for your responses.  I have been on Paxil and it just made me tired and feel depressed.  I think I just need something for anxiety, and may have to take something the rest of my life.  I used to exercise all the time Rex, but, when I started working on my Masters Degree a few years ago, I stopped because didn't have time, since I also work full time.  I do stretches everyday and as soon as the anxiety gets better I will start back exercising as it did help me before I started taking opiates.  I took off today because of the anxiety, and I feel so guilty.  The anxiety feels a little better now.  I go back to my pain doc on Wed. and I want to tell him I do not want the opiates.  I am clean of them again, and I do not want them. I don't want to drink either, but, I have to have something for anxiety.  You are all wonderful and thanks so much. Love to all.
Sugarbeens
Avatar universal
Diego was CROWDED!! Ankle was O.K. during the drive but the end of the first day was pretty bad. Woke up hurtin' REAL BAD. All in all is was a GREAT trip though. Needed that.

How goes your battle?

FINISHED!!
Avatar universal
How long did you take the opiates.  I feel like I have taken them so long that I probably have a lot of anxiety that may never go away.  I didn't abuse them at first, but after about 3 years I did so I would run out every time before I was to go back to the doc for refill.  I talk to a lot of people and hear that a lot of people are on narcotics for pain.  It seems like doctors give them so freely and then we have a bunch of people abusing them.  I don't know , it just seems like everywhere I go someone is taking them.  It is so hard to get off for good.  I hope I can do it this time.
Avatar universal
Just read your post to me regarding my remarks about Michael & Achy...Now you KNOW that those percs had me a little looped. Good reply though. I don't often laugh out loud while on this forum but I did on that one.

"I bought some batteries & they weren't included...HA...ya slay me.

FINISHED!!
Avatar universal
HI!
How are you doing?  Just thought about you and didn't see a recent post....so i thought i would post and ask.
Hope you are doing well.
Catherine
Avatar universal
i just got an email from life is better aaaa( greg)
he seem's fine .

hippy-------- peace!!!!!!!!!!
Avatar universal
WEll my head is killing me again.  this relentless pain reminds me of why i took the stadol.  I am in the dark room with ice on my head.   I used to sleep every night wiht ice on my head for years.  WEll just bitching and moaning.  ty for listening!
No.. bungee u have missed my depresing posts evidentally.   ther are many.  But ty for the compliment.  I ebb and floww and wax and wane in my abilities to cope with the pain and depression.  
Peace!
Suzie
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.